Alert archive / Illinois / Ice Storm Warnings in 2007

Ice Storm Warning 2, NWS Chicago, IL

December 9, 20074 counties in Illinois; Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this ice storm warning at Dec 9, 2007, 4:26 AM CST for 4 counties in Illinois; Benton County, Jasper County, Newton County, Indiana. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2007, 4:26 AM CST (10:26 UTC)
Expired
Dec 9, 2007, 6:00 PM CST
In force
14 hr
Issued by
NWS Chicago, IL

Counties Ford County, IL, Iroquois County, IL, Kankakee County, IL, Livingston County, IL, Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 88 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
690 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this ice storm warning went out at Dec 9, 4:01 AM CST, 25 minutes earlier.

Area forecast discussion, Dec 9, 4:01 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
401 AM CST SUN DEC 9 2007

.DISCUSSION...

401 AM CST

HAVE DECIDED TO UPGRADE SOUTHERN TIER OF CWA COUNTIES TO ICE STORM
WARNING FOR TODAY...WITH POTENTIAL FOR CONVECTIVE FREEZING RAIN
ESPECIALLY THROUGH MIDDAY. WITH PERSISTENT FREEZING
DRIZZLE...PUNCTUATED AT TIMES BY PATCHY LIGHT SLEET OR SNOW FAR
NORTH...HAVE ALSO ELECTED TO GO WITH WINTER WEATHER ADVISORY FOR
NORTHERN ILLINOIS WHICH PREVIOUSLY WAS WITHOUT HEADLINE. REMAINDER
OF FREEZING RAIN ADVISORY REMAINS UNCHANGED.

00Z UPPER AIR ANALYSIS SHOWS STRONG LOW LEVEL BAROCLINIC ZONE
REMAINS IN PLACE STRETCHING FROM PANHANDLE REGION OF
TEXAS/OKLAHOMA...NORTHEAST THROUGH CENTRAL ILLINOIS/INDIANA.
SEVERAL MINOR AMPLITUDE MID LEVEL SHORT WAVE DISTURBANCES NOTED IN
PROFILER/WATER VAPOR DATE EJECTING NORTHEAST FROM POSITIVE TILT
LARGE SCALE WESTERN CONUS TROUGH. PROFILER PLOTS ACROSS PLAINS
INDICATE 50 KNOT 700 HPA SPEED MAX ASSOCIATED WITH ONE SUCH WAVE
MOVING FROM KANSAS ACROSS NORTHERN MO AND TOWARD NORTHERN IL THIS
MORNING...WITH BACKING/INCREASING LOW LEVEL FLOW ACROSS TIGHT
BAROCLINIC ZONE RESULTING IN PRECIP SPREADING ACROSS THE REGION.
INTERESTINGLY...SIGNIFICANT AMOUNT OF CG LIGHTNING NOTED WITH
ELEVATED CONVECTION...WHERE WRF/GFS FORECASTS INDICATE 6.5-7.0
DEG/KM LAPSE RATES IN 700-500 HPA LAYER. WITH WAVE RIPPLING ACROSS
NORTHERN IL/NORTHWEST IND THROUGH THE MORNING...POTENTIAL FOR
PRECIP OF A QUARTER INCH OR BETTER APPEARS TO EXIST FOR SOUTHERN
TIER OF CWA. WITH FORECAST SOUNDINGS SHOWING TEMPS AT 800 HPA IN
THE +6/+8 DEG C RANGE...AND SURFACE TEMPS HOLDING IN UPPER 20S TO
AROUND 30...SIGNIFICANT ICING POSSIBLE. PRECIP WILL LIKELY TAPER
OFF THIS AFTERNOON AS INITIAL SHORT WAVE PASSES OFF TO THE
EAST...THOUGH LIGHT FREEZING RAIN/DRIZZLE EXPECTED TO CONTINUE IN
MOIST AND WEAKLY CONVERGENT LOW LEVEL ATMOSPHERE OF STRONG
BAROCLINIC ZONE. TEMPERATURES MAY RISE TO AROUND THE FREEZING MARK
FAR SOUTH...THOUGH WITH LESS AMPLIFIED MID LEVEL WAVE AND SURFACE
REFLECTION THAN PREVIOUS MODEL FORECASTS DEPICTED...LESS LIKELY TO
SEE SIGNIFICANT WARMING AT THE SURFACE.

FARTHER NORTH PRECIPITATION IS EXPECTED TO REMAIN LIGHTER THROUGH
THE DAY OUT OF THE REGION OF STRONGER LOW LEVEL MOIST CONVERGENCE.
HOWEVER...FORECAST SOUNDINGS CONTINUE TO INDICATE PROFILES
SUPPORTIVE OF FREEZING DRIZZLE...OR SLEET/LIGHT SNOW AT TIMES WITH
DEEPER SATURATION. WITH SOME GLAZING ALREADY OCCURRING DURING THE
NIGHT AND EXPECTED TO PERSIST THROUGH THE DAY...HAVE ADDED WINTER
WX ADVISORY TO NORTHERN COUNTIES IN LINE WITH WFO DVN TO THE WEST.

WRF/GFS FORECAST SOUNDINGS IN GOOD AGREEMENT IN DRYING MID LEVELS
ACROSS THE REGION TONIGHT...THOUGH LOW LEVEL REMAIN SATURATED AND
SUB FREEZING. WITH TOP OF MOIST LAYER WARMER THAN -10 C...THIS
REMAINS A GOOD SETUP FOR PATCHY FREEZING DRIZZLE TO CONTINUE.
GIVEN COMPLEXITY OF CURRENT HEADLINES HAVE CHOSEN NOT TO EXTEND
ADVISORIES INTO THIS EVENING...THOUGH PRECIP TRENDS WILL HAVE TO
BE MONITORED LATER TODAY FOR THIS POSSIBILITY.

SURFACE HIGH PRESSURE STILL EXPECTED TO PUSH ACROSS THE REGION
MONDAY...BEFORE YET ANOTHER WAVE EJECTS OUT OF WESTERN TROUGH
MONDAY NIGHT/TUESDAY WITH ANOTHER ROUND OF MIXED PRECIPITATION
LIKELY. WITH ALL FOCUS ON NEXT 12-18 HOURS HAVE ONLY DONE SOME
ROUGH MODIFICATIONS FOR THAT PERIOD...NO SIG CHANGES BEYOND THAT
FOR NOW.

RATZER

&&

.AVIATION...

1050 PM CST

AREAS OF LIGHT FREEZING DRIZZLE ACROSS THE CHICAGO METRO AREA WILL
CONTINUE OVERNIGHT. FURTHER NORTH TOWARD RFD A MIX OF LIGHT SNOW AND
SLEET WILL EVENTUALLY CHANGE TO FREEZING DRIZZLE. CEILINGS AND
VISIBILITIES HAVE BEEN STEADILY COMING DOWN THROUGH THE EVENING
HOURS AND THIS TREND SHOULD CONTINUE OVERNIGHT EVENTUALLY COMING
DOWN TO IFR CONDITIONS BEFORE DAYBREAK. SOUNDINGS SHOW ATMOSPHERE
SATURATED ONLY UP TO ABOUT 700 MB SO LITTLE OR NO ICE FEEDING INTO
CLOUD LAYER...ONLY SUPERCOOLED WATER. THUS MOSTLY FREEZING DRIZZLE
EXPECTED THE REST OF TONIGHT AND SUNDAY.

GFS AND NAM BRINGING SHORT WAVE OUT OF SW US INTO GREAT LAKES
SUNDAY. THIS SHOULD BRING MORE SUBSTANTIAL PRECIPITATION...AGAIN
MAINLY IN THE FORM OF FREEZING RAIN AND FREEZING DRIZZLE...INTO IL
AND IN BY 12Z AND CONTINUING UNTIL ABOUT MID AFTERNOON. HEAVIEST
RAIN WILL BE SOUTH OF CHICAGO. PRECIP CAN BE SEEN BREAKING OUT OVER
OK/KS/MO ATTM. PRECIP WILL DIMINISH TO PATCHY FREEZING DRIZZLE LATE
AFTERNOON AND EVENING. CIELINGS AND VISIBILITIES SHOULD IMPROVE A
BIT LATE IN THE DAY BUT LOW CLOUD DECK WILL HOLD INTO MONDAY
MORNING.

ALLSOPP

&&

.MARINE...
208 AM CST

FORECAST OVER THE LAKE CONTINUES TO BE RATHER QUIET AS HIGH
PRESSURE SITS ACROSS THE WESTERN LAKES THROUGH LATE MONDAY NIGHT.
WINDS AND WAVES WILL START PICKING UP ON TUESDAY AS A LOW PRESSURE
SYSTEM MOVES ACROSS SOUTHERN CANADA IN CONJUNCTION WITH A WEAKER
LOW MOVING JUST NORTH OF THE OHIO RIVER VALLEY ON TUESDAY...WHICH
WILL BE THE LAKES NEXT SHOT AT PRECIP AFTER TODAYS MIXED BAG MOVES
CLEAR OF THE LAKE. WINDS SHOULD REMAIN SHORT OF GALES...BUT WILL
HAVE TO MONITOR THE SITUATION AS COLD AIR FUNNELS IN BEHIND THESE
LOWS. WITH A WEAKER THAN EXPECTED SFC LOW MOVING THROUGH THE
REGION TODAY...WINDS WILL LIKELY NOT BE AS HIGH AS PREVIOUSLY
ANTICIPATED. THEREFORE...AM NOT EXPECTING SMALL CRAFT ADVISORY
CONDITIONS FOR THE NEARSHORE REGIONS OF ILLINOIS AND INDIANA TODAY.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     ILZ003>006-008-010>013.
     FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ILZ014-
     019>022.
     ICE STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR ILZ023-032-
     033-039.
     FREEZING RAIN ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR
     ILZ023-032-033-039.
IN...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR INZ001-
     002.
     ICE STORM WARNING UNTIL 6 PM CST /7 PM EST/ THIS AFTERNOON FOR
     INZ010-011-019.
     FREEZING RAIN ADVISORY UNTIL 4 AM CST /5 AM EST/ EARLY THIS
     MORNING FOR INZ010-011-019.
LM...NONE.

&&

WFO LOT
Hazardous weather outlook, Dec 9, 4:16 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
416 AM CST SUN DEC 9 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
101030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
416 AM CST SUN DEC 9 2007 /516 AM EST SUN DEC 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM MOVING ALONG THE OHIO RIVER VALLEY TODAY
WILL BRING THE CHANCE FOR MIXED PRECIPITATION TO THE REGION
THROUGH THIS EVENING. WITH BELOW FREEZING SURFACE AIR IN PLACE
ACROSS NORTHERN ILLINOIS AND INDIANA...AND RAIN THAT FALLS WILL
LIKELY ACCUMULATE AS ICE ON ROADWAYS AND OTHER SURFACES. A QUARTER
INCH OF ICE ACCUMULATION WILL BE POSSIBLE FROM LIVINGSTON COUNTY
EASTWARD INTO NEWTON AND JASPER COUNTIES...WHICH HAVE BEEN
UPGRADED TO AN ICE STORM WARNING THROUGH TONIGHT. AREAS NORTH OF
THESE COUNTIES...LASALLE COUNTY EASTWARD TO PORTER COUNTY...WILL
LIKELY SEE LESS ACCUMULATION FROM LIGHT FREEZING RAIN AND FREEZING
DRIZZLE...THUS THE FREEZING RAIN ADVISORY WILL REMAIN IN PLACE. NORTH
FROM THESE COUNTIES UP TO THE WISCONSIN BORDER...A MIXTURE OF
FREEZING RAIN AND DRIZZLE...SLEET AND LIGHT SNOW WILL BE POSSIBLE
THROUGH THE SAME TIME PERIOD WHICH HAS LEAD TO THE WINTER WEATHER
ADVISORY. ALL OF THESE CONDITIONS WILL PROVE HAZARDOUS FOR
TRAVELERS THROUGH THE DAY TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM WILL MOVE ALONG THE STALLED OUT FRONTAL
BOUNDARY ON TUESDAY AND BRING ANOTHER CHANCE FOR SIGNIFICANT
FREEZING RAIN...SLEET AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OR ICE TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-101030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
416 AM CST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
416 AM CST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 4:26 AM CSTWinter Weather AdvisoryLOTBoone, DeKalb, DuPage, Kane, Lake, Lee and 3 more14 hr

Nearby

Ice Storm Warnings in Illinois, 2007Ice Storm Warnings in Indiana, 2007Every ice storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.